Hail, Erie
- When
- April 9, 6:53 PM EST
- Where
- Erie County, 1.85 mi WNW of Venice
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.442, -82.812
Hail up to penny-size about 2-miles SSE of Bay View.
A weak surface trough axis drifted southward across Lake Erie and to the southern lakeshore during the afternoon through early evening of the 9th. Scattered multicell thunderstorms developed and persisted generally eastward along the surface trough axis during the early evening amidst weak MUCAPE and moderate effective bulk shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A weak surface trough axis drifted southward across Lake Erie and to the southern lakeshore during the afternoon through early evening of the 9th. Scattered multicell thunderstorms developed and persisted generally eastward along the surface trough axis during the early evening amidst weak MUCAPE and moderate effective bulk shear. One of the thunderstorms produced hail as large as pennies in Erie County, OH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 9, 6:51 PM EST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 751 PM EDT Tue Apr 9 2024 .SYNOPSIS... A cold front moves through the area tonight before stalling across central Ohio Wednesday morning. The front returns north as a warm front Wednesday night as a large area of low pressure approaches from the southwest. This low pressure moves into the Great Lakes Thursday and Thursday night, dragging a cold front across the area as it exits to the northeast. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... 6:15 PM Update... Some scattered thunderstorms have begun to pop up across Northern Ohio early this evening ahead of a cold front. The majority of these storms have remained sub-severe but are capable of producing plenty of lightning, small hail, and gusty winds. As the cold front crosses west to east later this evening, expect scattered showers and storms along the front through late tonight. Previous discussion... A cold front will sag through this evening into tonight as a couple of weak shortwaves in the subtropical jet stream lift through the upper Ohio Valley. A few showers have tried developing in the vicinity of Marion/Morrow/Richland/Crawford Counties along a subtle pre- frontal trough but have failed to initiate deeper convection thus far. As modest lift and deeper moisture with the first Ohio Valley shortwave overspreads the region this evening and the front spreads in, should see scattered showers and storms develop within the next few hours. Activity will likely be most focused along the cold front moving in from the northwest this evening, though some more isolated activity could develop ahead of it. The Marginal Risk (risk level 1/5) for severe weather this evening remains across most of the area though this is a low- end severe threat. 30-40 knots of bulk shear, well-mixed low- levels (evidenced by steep low-level lapse rates and inverted-v soundings) and chilly/dry air aloft could support a gusty wind/hail risk with any more robust storms, but due to mixing out of dew points this afternoon we have struggled to muster even 500 J/KG of MLCAPE. We may build just a bit more CAPE before sunset but overall, a limited amount of instability and generally dry profiles are a limiting factor for much severe weather. Hi-res models continue to depict a brief period of scattered cells early to mid-evening perhaps congealing into a small cluster or two before raining themselves out, with no impressive modeled parameters with these storms. Activity will gradually shift southeast overnight with diminishing thunder potential with much of Northwest OH points east near Lake Erie expected to dry out overnight. Farther south will struggle to completely dry out before early Wednesday. Wednesday will be mainly dry though with plenty of clouds, especially farther south. Keep low POPs for showers going farther south towards central OH on Wednesday though think much of northern OH and northwestern PA will be dry. Rain chances increase rapidly from southwest to northeast late Wednesday into Wednesday night as a large area of low pressure and an associated negatively tilted upper trough move into the region. The heaviest rain amounts of 0.40-0.80" Wednesday night will be across Northwest OH with lighter amounts farther east, though everyone should see some rain Wednesday night as reflected by categorical POPs. There may be enough elevated instability for a bit of thunder across our southwestern zones Wednesday night. After a very mild afternoon today expect lows to mainly fall into the low to mid 50s tonight, except as cool as the mid to upper 40s near Toledo. Highs in the 60s for Wednesday, though perhaps slightly cooler near the lakeshore. Lows Wednesday night will settle into the 50s for most of us, perhaps sneaking into the upper 40s near Toledo. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Warm sector Thursday with a marked increase in the southerly 850mb jet with modest instability, yet extending through much of the column. The best shear will be confined to mainly the southeastern portion of the CWA with around 45-55kts deep layer shear. The low pressure system and cold front should be a fairly efficient mover as it tracks through the CWA Thursday as the surface low deepens. In cases for the northern edges of the CWA, may be a situation where the cold front comes through before the moisture/instability advection ahead of it does not have enough time to reach all the way to the lakeshore areas, but this is not set in stone at this time. One concern a couple days out in the vertical profile of the forecast soundings in those southeastern zones where the storm threat is higher is the rapid RH decrease above around 650mb. This leans a little bit towards a wet microburst/wind threat potential, and will have to watch this trend to see if it continues in the next few forecast runs. The other aspect of the pattern is the higher PWAT values in the 1-1.25 inch range coupled with the low level jet and high mean RH in the low levels. Taller CAPE also trends towards higher precipitation efficiency as well. Should be on the warm side ahead of the cold front despite the clouds/precipitation onset, then significantly cooler into Friday with upper 40s/lower 50s and upper 30s to lower 40s Friday night. The upper level Great Lakes trough and lingering axes passing through prevent the warm up from starting until the long term portion of the forecast. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Saturday night warm front and the deep south high pressure system that will move off the southeast coast will bring return flow back to the region. POPs in the extended will likely be on the lower side but non-zero as this frontal boundary likely hangs around for a couple of days even though it will try to pass south of the CWA late Sunday night into early Monday, but it should be a far less wet system than the Thursday system. Without a significant southward push, only see temperatures modestly cooling off in the the beginning of next week, most notably along the lakeshore in northern Ohio and northwestern Pennsylvania. && .AVIATION /00Z Wednesday THROUGH Sunday/... VFR for most outside of showers and storms this evening. A line of strong, but sub-severe, storms along a cold front are moving eastward across terminals this evening. Expect these storms to gradually weaken over the next few hours as we lose daytime heating and best instability remains out of our forecast area. Did include TEMPO groups for TSRA at CLE and MFD, but kept thunder out of the TAF for CAK and ERI. Expect frequent lighting, small hail, and gusty winds as the line of storms approaches CLE/MFD this evening between 01-04Z. Showers will likely persist through the overnight hours as the cold front continues to move east, but high pressure and dry weather briefly entering in from the west behind the front. VFR ceilings expected to remain in place for KTOL and KFDY, but a mixed bag of MVFR to IFR ceilings are expected behind the cold front overnight tonight for all other terminals. Next round of precipitation approaches from the southwest Wednesday afternoon and evening. Southwest winds 10-15 knots with gusts to 25 knots ahead of the cold front turn northwesterly behind the front through the evening. Winds turn light and variable under high pressure through Wednesday afternoon before they turn easterly at 5-10 knots near the end of the TAF period. Outlook...Non-VFR is likely with periods of showers and thunderstorms Wednesday night through Friday. Strong wind gusts possible Thursday night and Friday. && .MARINE... Offshore winds become onshore in the wake of a cold front into the tonight time frame 5-10kts, then becoming easterly later Wednesday into Wednesday night ahead of the next low pressure system moving in from the southwest. Wave heights in the central and western basin increased to 2-3ft during this time. Winds then return to an offshore flow, but increasing to 15-25kts Thursday with showers and storms possible. An area of low pressure and cold front strengthens as it passes to the east late Thursday into early Thursday night. Winds will be on the increase out of the west northwest Thursday night through Friday approaching gale criteria and wave heights 7- 11ft for the central and eastern basins. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Sullivan NEAR TERM...Iverson/Sullivan SHORT TERM...26 LONG TERM...26 AVIATION...Iverson MARINE...26
Hazardous Weather Outlook National Weather Service Cleveland OH 349 PM EDT Tue Apr 9 2024 OHZ006>014-017>023-027>031-089-PAZ001>003-102000- Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Ashtabula Lakeshore- Northern Erie-Southern Erie- 349 PM EDT Tue Apr 9 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible ahead of an approaching cold front this evening. There is a Marginal Risk (risk level 1/5) for a few storms to become strong to severe between 5 PM and 10 PM with strong winds and hail the main threat if any storms turn severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Moderate to heavy rainfall is possible Wednesday night into Thursday night which could lead to rises on area rivers and flooding of low- lying or poor drainage areas. A few severe thunderstorms are possible Thursday afternoon evening bringing the risk of large hail, damaging winds, and isolated tornadoes, especially across central and eastern Ohio. Wind gusts of over 45 MPH are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-032-033-036>038-047-102000- Lucas-Stark-Mahoning-Marion-Morrow-Holmes-Knox- 349 PM EDT Tue Apr 9 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Moderate to heavy rainfall is possible Wednesday night into Thursday night which could lead to rises on area rivers and flooding of low- lying or poor drainage areas. A few severe thunderstorms are possible Thursday afternoon evening bringing the risk of large hail, damaging winds, and isolated tornadoes, especially across central and eastern Ohio. Wind gusts of over 45 MPH are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-102000- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 349 PM EDT Tue Apr 9 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Westerly gales are possible Friday into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
534 PM EDT Tue Apr 9 2024
OHZ018-027-092215-
Seneca OH-Wyandot OH-
534 PM EDT Tue Apr 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SENECA AND NORTHWESTERN WYANDOT
COUNTIES THROUGH 615 PM EDT...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Forest, or 9 miles west of Upper Sandusky, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tiffin, Upper Sandusky, Forest, Bloomville, Sycamore, New Riegel,
Carey, Republic, Wharton, and Kirby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4090 8351 4091 8348 4095 8348 4095 8346
4097 8346 4126 8313 4106 8290 4099 8302
4099 8311 4094 8311 4071 8349 4081 8350
4082 8352
TIME...MOT...LOC 2134Z 228DEG 27KT 4088 8345
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Cleveland OH
655 PM EDT Tue Apr 9 2024
OHZ007>009-092345-
Erie OH-Ottawa OH-Sandusky OH-
655 PM EDT Tue Apr 9 2024
...A STRONG THUNDERSTORM WILL IMPACT OTTAWA...ERIE AND NORTHEASTERN
SANDUSKY COUNTIES THROUGH 745 PM EDT...
At 655 PM EDT, Doppler radar was tracking a strong thunderstorm over
Port Clinton, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sandusky, Port Clinton, Kelleys Island, Castalia, Catawba Island,
Marblehead, Whites Landing, Sandusky South, and Fairview Lanes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4155 8305 4152 8297 4151 8299 4152 8290
4159 8284 4153 8279 4163 8267 4162 8267
4150 8271 4149 8286 4146 8304 4145 8304
4142 8292 4147 8283 4144 8276 4149 8269
4145 8269 4139 8254 4141 8306
TIME...MOT...LOC 2255Z 263DEG 20KT 4149 8298
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial Weather Statement
National Weather Service Cleveland OH
713 PM EDT Tue Apr 9 2024
OHZ008-009-017-018-027-100000-
Seneca OH-Wyandot OH-Erie OH-Hancock OH-Sandusky OH-
713 PM EDT Tue Apr 9 2024
...STRONG THUNDERSTORMS WILL IMPACT SENECA...ERIE...NORTHERN
WYANDOT...SOUTHEASTERN SANDUSKY AND EASTERN HANCOCK COUNTIES THROUGH
800 PM EDT...
At 712 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fremont to near Fostoria to near Arcadia.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Findlay, Tiffin, Fremont, Fostoria, Bellevue, Clyde, Arlington, Green
Springs, Bloomville, Sycamore, Castalia, Arcadia, Vanlue, New Riegel,
Ballville, Carey, Attica, Bettsville, Republic, and Mount Blanchard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4116 8357 4117 8342 4142 8311 4139 8253
4129 8263 4129 8284 4100 8283 4099 8311
4095 8311 4085 8363 4096 8376
TIME...MOT...LOC 2312Z 252DEG 29KT 4139 8307 4118 8336 4108 8355
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHPreliminary Local Storm Report
National Weather Service Cleveland OH
747 PM EDT Tue Apr 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Hail 1 ESE Fostoria 41.15N 83.40W
04/09/2024 E0.70 Inch Seneca OH Trained Spotter
&&The Cleveland radar (KCLE), 79 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
1 hail. Local standard time, as filed.
Hail up to penny-size about 2-miles SSE of Bay View.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166764.